New-onset vitiligo during long-term, stable infliximab treatment of pityriasis rubra pilaris

Adam R. Mattox, Jeaneen A. Chappell, M. Yadira Hurley

Research output: Contribution to journalArticlepeer-review

15 Scopus citations

Abstract

Incidents of new-onset vitiligo attributed to infliximab therapy for rheumatoid arthritis and ulcerative colitis have been reported. Reported cases share a common theme in that symptoms manifested in close proximity to the initiation or significant dose increase of the medication. This case describes the presentation of infliximab-induced vitiligo in a patient using it for long-term treatment of stable pityriasis rubra pilaris. The patient was initiated and titrated to a stable dose of infliximab totaling 27 months' duration. He was able to achieve near-complete resolution of symptoms before developing depigmented patches consistent with vitiligo. Infliximab was discontinued. Tacrolimus 0.1% ointment and narrow-band ultraviolet B light successfully repigmented the patches. The association of discontinuing infliximab and resolution of vitiligo suggests infliximab had a role in this case. Though the mechanism of involvement is undetermined, infliximab may have induced an autoimmune process by paradoxically activating lymphocytes. Alternatively, infliximab antibodies may have led to the process by disrupting the normal balance of cytokines.

Original languageEnglish (US)
Pages (from-to)217-219
Number of pages3
JournalJournal of Drugs in Dermatology
Volume12
Issue number2
StatePublished - Feb 1 2013

Fingerprint

Dive into the research topics of 'New-onset vitiligo during long-term, stable infliximab treatment of pityriasis rubra pilaris'. Together they form a unique fingerprint.

Cite this